Utah, 2017Avalanche in Utah, September 24, 2017
September 24, 2017 · NWS GJT · 1 event in 1 county or zone
A moist upper low moved over eastern Utah and resulted significant snowfall over the eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist upper low moved over eastern Utah and resulted significant snowfall over the eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 24, 2:48 AM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 24, 2:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
348 AM MDT Sun Sep 24 2017
.SHORT TERM...(Today through Monday)
Issued at 332 AM MDT Sun Sep 24 2017
A closed upper low will move from central UTah to the northeast
today and reach southwest Wyoming by about 03z tonight. A large
dry slot will spread over most of the area this afternoon with
the only exception being northeast Utah. This area will be close
to the low center and receive persistent though decreasing
precipitation until about 12z Monday. Monday will be dry and cool.
Snowlevels in the wake of trough passage will remain near 9000
feet.
.LONG TERM...(Monday night through Saturday)
Issued at 332 AM MDT Sun Sep 24 2017
The change of seasons is always a fun time to try and decipher the
models as you get farther out in time. No exception today though the
models do seem in fairly good agreement out through the upcoming
week with respect to the large scale pattern. The large block that
has been in place keeping this trough anchored over the Inter-
Mountain West will let up and allow the pattern to become a more
progressive in the higher latitudes. It is there where the ensemble
relative measure of predictability strongly supports an amplified
ridge setting up across the northern 2/3 of NOAM by late in the
week. The problem area is down here where all the weather will be
taking place. This is because an area of low pressure well be left
behind by the departing trough early in the week. This low will be
cutoff to our southwest as early as Tuesday and become a Rex low as
the above mentioned ridge builds to the north of it around the mid
to late week period. It is this pattern that is makes things
difficult for models to get a handle on. The Cliff Notes are that
this low lingers in our vicinity much of the week into next weekend
and will keep things unsettled...somewhere. The tap to cold air is
not present so snow levels should retreat upward and temperatures
look to slowly moderate through the week. Will watch models
trends and be ready to expect the unexpected.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 332 AM MDT Sun Sep 24 2017
Areas of low clouds and fog will produce local IFR conditions in
the lower elevations of southwest CO with KDRO TAF affected until
about 17z. Then conditions will improve and become drier.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Sep 24, 2:28 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
328 AM MDT Sun Sep 24 2017
COZ001>014-017>023-UTZ022>025-027>029-250930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
328 AM MDT Sun Sep 24 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
As a strong Great Basin storm moves north over Utah, scattered to
numerous showers and isolated afternoon thunderstorms will be
focused over northeast UT and move out of western CO.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dry conditions are expected Monday and Tuesday then a storm over
the southwestern U.S. will bring an increasing chance of
precipitation to much of the area Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 23, 10:39 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1139 PM MDT SAT SEP 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL 3 W MACK 39.23N 108.92W
09/23/2017 E0.50 INCH MESA CO TRAINED SPOTTER
&&
GJTLocal storm report, Sep 24, 12:00 AM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
100 AM MDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 5 WNW TELLURIDE 37.95N 107.90W
09/23/2017 M0.91 INCH SAN MIGUEL CO TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 12
HOURS.
&&
SNSAvalanche, Eastern Uinta Mountains
- When
- September 24, 4:00 AM MST to 10:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 6 inches were measured across the area. A locally higher amount of 11 inches was measured at the Mosby Mountain SNOTEL site.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 24, 20171 death · 1 injured · 1 event
- Hail and Damaging Winds in Nebraska, September 24, 20171.75 in hail · 7 events
- Flash Flooding and Flooding in Kansas, September 24 to 26, 20176 events
- Frost and Freeze in Colorado, September 24 to 25, 20176 events
- Hail and Damaging Winds in Kansas, September 24, 20171 in hail · 4 events
- Winter Weather in Wyoming, September 24, 20173 events
- Hail and Damaging Wind in Minnesota, September 24, 201750 kt wind · 2 events
- Frost and Freeze in Montana, September 24, 20171 event
- Frost and Freeze in Idaho, September 24, 20171 event
- Dust Devil in Arizona, September 24, 20171 event
- Damaging Wind in Minnesota, September 24, 201752 kt wind · 1 event
- Damaging Wind in Minnesota, September 24, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717960.